Hail, Carter
- When
- June 24, 6:33 PM EST
- Where
- Carter County, 7 mi SW of Grayson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.258, -83.041
Penny size hail was seen at Grayson Lake.
Afternoon thunderstorms formed as a weak upper level disturbance combined with daytime heating and dew points in the mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Afternoon thunderstorms formed as a weak upper level disturbance combined with daytime heating and dew points in the mid 60s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 24, 2:42 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 342 PM EDT SUN JUN 24 2007 .SYNOPSIS... VERY WEAK UPPER DISTURBANCES WILL MOVE ACROSS OUR WARM AND MOIST ATMOSPHERE TODAY THROUGH WEDNESDAY. A COLD FRONT WILL MOVE INTO THE AREA LATE THURSDAY AND FRIDAY. DRY WEATHER PATTERN FOR NEXT WEEKEND. && .NEAR TERM /THROUGH MONDAY NIGHT/... UNSETTLED PATTERN CONTINUES WITH A 500HPA LOW STILL MEANDERING EASTWARD IN ILLINOIS...AND DECENT AMOUNTS OF MOISTURE THROUGHOUT THE COLUMN. CLOUD COVER CONTINUES TO PLAGUE THE REGION FROM THE SYSTEM...WITH MOST LOCATIONS IN THE CWA ONLY SEEING A FEW PEAKS OF SUN AT A TIME. THESE AREAS HAVE BEEN EXPERIENCING OFF AND ON RAIN SHOWERS FOR MOST OF THE MORNING AND EARLY AFTERNOON. CLEARING IS TAKING PLACE TO THE SOUTH...AND CONVECTION IS GETTING INTO GEAR AS WE SPEAK. STILL FEEL SOME THUNDER IS POSSIBLE IN OUR AREAS...BUT WILL WE TOUGHER WITHOUT THIS ASSISTANCE. FORECAST FOR TONIGHT WILL HINGE ON ACTIVITY TO THE SOUTHWEST. COULD SEE SOME RESIDUAL RAINFALL FROM THE CONVECTION DURING THE DAY AND EVENING. ANY LINGERING RAIN COULD BE ENHANCED BY A VORT MAX PUSHING THROUGH THE SOUTHEAST OHIO COUNTIES...AND HAVE UPPED POPS TO BE IN TOLERANCE WITH WESTERN NEIGHBORS. MORE OF THE SAME FOR MONDAY...CLOUD COVER WILL DETERMINE THE AMOUNT OF CONVECTION ACROSS THE REGION. ELEVATED HEAT SOURCES TO THE EAST WILL PLAY A ROLE IN THUNDERSTORM FORMATION...WHILE A BIT MORE FORCING WILL BE NEEDED FOR THE LOW LANDS. GUIDANCE TEMPERATURES HAVE COME DOWN SIGNIFICANTLY FROM THE NEAR 90 DEGREE VALUES BACK TO THE MID 80S...AND ADJUSTED THEM ACCORDINGLY...WHILE REMAINING ON THE HIGH SIDE. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... GUIDANCE SHOWS HIGH PRESSURE OFF THE MID ATLANTIC STATES EXTENDING EAST INTO THE OH VALLEY AND SOUTHEAST U.S. TUESDAY. NAM AND GFS SHOW H5 RIDGE BUILDING OVER THE APPALACHIANS LATE TUE AND WED. NAM SHOWS DEWPOINT ISSUES THRU THE PERIOD...IN THE MID 70S ACROSS CENTRAL AND SOUTH OF CWA. IN THE ABSENCE OF SYNOPTIC FORCING...AND MODELS SHOWING SOME LOW LEVEL MOISTURE...KEPT SLIGHT CHANCE OF PRECIP WITH ELEVATED HEAT SOURCE IN THE EASTERN MOUNTAINS TUE AND WED. WENT DRY ELSEWHERE. PLENTY OF SUNSHINE EXPECTED UNDER A RELAXED FLOW SUGGESTS WARM TEMPERATURES TUE AND WED. PREFERRED WARMER FWC MOS NUMBERS. HOWEVER...USED 2 OR 3 DEGREES ABOVE MAV GUIDANCE FOR THE HIGHS TO SHOW MORE DETAILS. INCREASING DEWPOINTS WILL KEEP LOWS IN THE MID TO UPPER 60S LOWLANDS RANGING TO THE UPPER 50S HIGHEST ELEVATIONS AHEAD OF THE APPROACHING COLD FRONT THU. CHANCE POPS ENTER THE NORTHWEST SECTIONS ON WED NIGHT AHEAD OF EXPECTED COLD FRONT. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A BLEND AMONG THE GFS AND ECMWF SEEMS THE BEST SOLUTION FOR EXPECTED PATTERN WITH LOW PRESSURE OVER EASTERN CANADA AND TRAILING COLD FRONT MOVING THROUGH THE AREA LATE THU INTO FRI. GFS SHOWS QPF AHEAD OF BOUNDARY DURING MAX HEATING ON THURSDAY AFTERNOON...WITH STRONGER CONVECTION ALONG THE COLD FRONT OVERNIGHT INTO FRI MORNING. MINOR TWEAKS IN TIMING OF THE FRONT ARRIVAL MADE... HOPEFULLY BRINGING SOME RAINFALL TO ALLEVIATE CURRENT DRY CONDITIONS. DRIER AIR MASS AND COOLER TEMPS EXPECTED BEHIND THE FRONT LATE FRI THROUGH THE WEEKEND. GRADUALLY REMOVED POPS FRI AFTERNOON AND EVENING CLEARING SKIES THROUGH THE WEEKEND. HPC GUIDANCE HAVE A GOOD HANDLE IN THERMS OF TEMPS AND SKY CONDITIONS FROM DAY 4 TO 7. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO PLAGUE THE AREA. POSSIBILITY OF CB REMAINS...ALTHOUGH MAY HAVE A DIFFICULT TIME FORMING WITHOUT ANY SUPPORT FROM DIURNAL HEATING. DESPITE THAT...PLENTY OF MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. LOSS OF DAYTIME HEATING WILL KEEP NIGHT TIME ACTIVITY TO A MINIMUM...HOWEVER WE WILL WATCH AN UPPER LEVEL DISTURBANCE TRACK ACROSS THE OHIO RIVER VALLEY. MONDAY...MORE DIURNAL HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE. MONDAY NIGHT THROUGH THURSDAY...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...26 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 454 AM EDT SUN JUN 24 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-250900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 454 AM EDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 448 PM EDT SUN JUN 24 2007 WVZ024-025-242130- LOGAN WV-MINGO WV- 448 PM EDT SUN JUN 24 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 448 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES WEST OF GILBERT CREEK...OR ABOUT 12 MILES SOUTHEAST OF WILLIAMSON...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BRUNO... SARAH ANN...CHAUNCEY...VARNEY...PIE AND MEADOR. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL SHADY SPRING 37.70N 81.10W
06/24/2007 E1.00 INCH RALEIGH WV FIRE DEPT/RESCUE
&&
JDENTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 644 PM EDT SUN JUN 24 2007 WVZ035-242315- RALEIGH WV- 644 PM EDT SUN JUN 24 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 644 PM EDT...A STRONG THUNDERSTORM WAS OVER COAL CITY...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE JOSEPHINE...GHENT...SOPHIA...SHADY SPRING AND DANIELS. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
722 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL COAL CITY 37.68N 81.21W
06/24/2007 U1.00 INCH RALEIGH WV PUBLIC
EVENT OCCURRED BETWEEN
701 PM 06/24/2007 AND 716 PM 06/24/2007
&&
NNNNThe Jackson,KY radar (KJKL), 78 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 hail. Local standard time, as filed.
Penny size hail was seen at Grayson Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32715.